Iowa, 2016

Damaging Wind in Iowa, May 24, 2016

May 24, 2016 · NWS DVN · 1 event in 1 county or zone

A few small thunderstorms developed in the mid afternoon hours in a moist air-mass. The strongest storm produced some damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few small thunderstorms developed in the mid afternoon hours in a moist air-mass. The strongest storm produced some damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, May 24, 2:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT TUE MAY 24 2016

.SYNOPSIS...
Issued at 330 PM CDT Tue May 24 2016

Mid-level ridge axis has moved east of the Upper Mississippi River
Valley. SSW sfc flow finally pushed upper 50 to mid 60 dewpoints
into E Iowa/W Illinois. Temps ranged from lower 80s west to mid or
upper 80s central and east with a cool zone in the middle 70s
around Dubuque. Isolated showers have developed from time to time
but majority of the forecast area has remained dry.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 330 PM CDT Tue May 24 2016

This Evening and Tonight...Weak forcing and lack of organized
low-level jet, but presence of 1000-2000 J/kg MUCAPE and little
SBCIN, supports the persistence forecast of isolated to sct
showers and storms with more areas missing out on the rain than
receiving it. Overnight lows influenced by higher low-level
moisture, for a change, will be quite mild in the mid 60s.

Wednesday...Clusters of convection will form across Kansas this
evening (Tuesday) and grow upscale into an MCS overnight as it
moves to the ENE. Pre-existing MUCAPE of +2000 J/kg across E
Iowa/W Illinois from the mid morning into the aftn should help
maintain this line of storms, in somewhat of a weakening phase,
into the DVN CWA. Weaker 0-6 km bulk shear of ~35 kts or less
lowers overall severe threat, but will have to watch for possible
reintensification of the convection by midday into the aftn as it
coincides with daytime heating.

Thunderstorm potential: A few strong to severe storms are
possible with marginally severe hail up to quarter size and wind
gusts up to 60 mph the primary threats. However, cannot ignore
high PWATS near 1.50 inches and potential for - localized - very
heavy rainfall rates. Storm motion vectors are generally greater
than 20 kts thus am not too concerned about training of storms.

Aside from the risk for more numerous showers and storms compared
to Monday and Tuesday, sfc dewpoints into the mid/upper 60s will
make it feel increasingly humid. High temps are forecast in the
lower 80s as clouds/rain/humidity keep them in check. Uttech

.LONG TERM...(Wednesday NIGHT THROUGH next Tuesday)
ISSUED AT 330 PM CDT Tue May 24 2016

Wednesday night...12z run model run ensemble using their MCS forcing
tools suggest the DVN CWA to lay mainly in between ongoing main
lift/forcing swaths...one just to the southeast acrs mo into east
central IL/Indiana, and another along the IA/MN border on north into
MN and WI. These zones could very well be ongoing with convective
systems at the start of The period and then propagate east-
northeastward away from the local area by mid evening and into the
overnight. But with several models, including the 12z ECMWF having a
secondary warm front draped acrs the CWA off the MN wave, will have
to keep relatively high CHC to likely POPs going for much of the
night. With projected PWATs of 1.3 to 1.5 inches, more of a locally
heavy rain threat while bulk shear of 20-30 kts and waning CAPES
makes for a marginal severe threat especially later at night.

Thursday...with both upper ridging and a lobe of sfc ridging in the
wake of the passing Wed-Wed night wave, much of the day may be dry
and thus allow to heat up into the upper 80s acrs much of the CWA
with some sunshine. A 90 may even be possible, although higher
humidity may limit that chance somewhat. Knocking back some of the
NAM and GFS sfc Dpts which are in the low to mid 70s, down to mid to
upper 60s or around 70, still makes for a CAPE build up 3000-4500+
by late afternoon. MCS spawning parameters come together late Thu
afternoon and early evening acrs the east central plains-eastern KS
into NW MO/SW IA...with the potential of portions of that system
feeding acrs into the rich THTA-E airmass into the local area
overnight into early Friday morning. With better shear profiles off
to the west and northwest Thu night, probably another marginal
severe threat but another round of heavy rain with PWATs up to 1.5
inches. But a lingering high CAPE airmass in place makes for an
uneasy feeling with incoming convection that may still produce
damaging wind if it develops a sfc cold pool. Also can't rule out
scattered storm cluster development locally Thu evening as fcst
soundings show a very breakable llvl CAP, or if it takes off at a
slightly elevated level.

Friday and Saturday...for Friday, much will depend on lingering
convective debris and storm outflow pools from Thu night. But with
the Bermuda High complex setting up shop off the east coast
maintaining the warm moist conveyor up the MS RVR Valley, the air
mass should recharge to help produce/fuel more scattered storms
clusters later Fri afternoon and into Fri night. But better dynamics
for more substantial storms appears at this point will lay out acrs
the deep southern plains...up into western MO Fri evening. High
temps on Fri a challenge depending on amount of debris/cloud cover
with several ranges possible. Saturday the more optimum combo of
dynamics and instability will take place up the plains to MO RVR
Valley again, and locally we may have several dry hours in between
isolated to sctrd storms...ongoing above normal temp regime.

Sunday through next Tuesday...Assessing the latest run medium range
solutions, Sunday through early Memorial Day Monday will look to be
a lull period and mainly dry. But then afternoon isolated to sctrd
instability showers/storms may pop up Monday afternoon and into the
evening. A warm day with highs in the low to mid 80s. Broad
troffiness acrs the central and northern plains may bleed some of
it's associated precip toward the local area later on Tuesday and
into mid next week.    ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1228 PM CDT Tue May 24 2016

VFR to prevail through this TAF period. Increasingly moist airmass
has lead to isolated shower development early this aftn. Do not
foresee widespread showers or thunderstorms and only mentioned
VCTS for this aftn at KCID/KBRL. Better chance for a cluster of
showers and storms to affect the terminals may be late Wednesday
morning into the aftn. Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...12
AVIATION...Uttech
Hazardous weather outlook, May 24, 2:50 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT TUE MAY 24 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE POSSIBLE THROUGH TONIGHT. NO SEVERE WEATHER
IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THIS
WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY WEDNESDAY THROUGH
FRIDAY AS A SERIES OF LOW PRESSURE SYSTEMS PUSH ACROSS THE
MIDWEST. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND
FREQUENT DANGEROUS LIGHTNING...ALONG WITH LOCALLY HEAVY RAINFALL.

THIS WEEKEND...THERE WILL BE A CHANCE OF THUNDERSTORMS BUT IT IS TOO
EARLY TO DETERMINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

UTTECH/RP KINNEY/HAASE

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 24, 3:30 PM CST
Where
Washington County, 2.18 mi WSW of Wellman
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.460, -91.870

This was a delayed report. A large tree was downed at a farm near Elm Avenue and 135th street about 2 miles west southwest of Wellman. The tree fell onto a minivan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636837.